Connect with others who understand.

sign up log in
About DiabetesTeam
Real members of DiabetesTeam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.

Prednisone Use

Prednisone Use

Recently prescribed prednisone and moved into high stress situation with disabled parent. After many years of decent control, now find blood glucose uncontrollable. Walking, other excersizes seem to have little effect. Late evening, blood glucose may be well over 300 I stopped the prednisone, and find blood glucose stays high. Any ideas about managing this, getting it down closer to a manageable level? Fasting not helping much either, and morning test still about 160.

A DiabetesTeam Member said:

I am trying to decrease my prednisone.I wish I had never started on it, though it helps a lot with the pain of the mastocytosis I have. I am down to 10 mg. per day, from 30 mg. Working on it.

posted about 4 years ago
A DiabetesTeam Member said:

@A DiabetesTeam Member Manning 60 grams of carbs per meal seems like a LOT to me. The more carbs you eat, the higher your blood glucose will be. Now that is not true for all carbs, but you have to find out WHICH carbs you can eat without your blood sugar spiking. It spikes because it is trying to deal with the extra load of sugar (carbs) in the meal. Carbs turn to sugar in the blood, some are slower than others, and some people can tolerate them better. You need to test your blood before your meal, eat a regular meal and then check you BG 2 hours after the meal. If it has sky-rocketed, then SOMETHING in the meal has made it spike. Try the same meal again, but cut the carbs down by half, and then see what happens. You can find out what works for you and what you can tolerate. It is all trial and error and a lot of work at the beginning, but once you KNOW, you can put together meals containing all the things that don't make your blood sugar spike up too much. It is all under your control. You say you take 22 units of Human insulin, did the doctor or nurse tell you the amount of time you need to take your insulin before you eat? It is important. Also have you been told that you should just take the amount of insulin for the amount of carbs you eat? Insulin works on the carbs, and needs to be dosed accordingly. Your team should be working with you to find out how much insulin you need for every gram of carb that you eat. Mine varies by the time of day, in the morning, I need 1 unit for every 3 grams of carbs I eat, but later in the day it is down to 1 unite for every 4 grams. So you can see that you need to dose insulin according to food intake. Obviously the less carbs you eat, the less insulin you need to take. You just need enough insulin so that two hours after your food, the BG has stayed the same, or only gone up a little bit. Good luck in finding the right dosages for you.

edited, originally posted over 4 years ago
A DiabetesTeam Member said:

Too late to taper the dosage down. I quit the prednisone and the BG is in a much more manageable range now.

posted over 4 years ago
A DiabetesTeam Member said:

I had a cortisone shot it is as bad as prednisone. I have also taken prednisone. It is hard to tell how to balance pain and breathing problems with high blood sugar. Doctors aren't much help

posted 12 months ago
A DiabetesTeam Member said:

you should consult your doctor

posted over 4 years ago
Browse more questions and answers
Continue with Facebook
Sign up with your email
Already a Member? Log in